Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Little Rock, AR

March 9, 2016Monroe County, Prairie County, Woodruff County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 9, 2016, 11:43 AM CST for Monroe County, Prairie County, Woodruff County, Arkansas. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2016, 11:43 AM CST (17:43 UTC)
Expired
Mar 9, 2016, 10:15 PM CST
In force
11 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Monroe County, AR, Prairie County, AR, Woodruff County, AR

The radar

The Little Rock radar (KLZK), 80 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 10:00 PM CSTFLASH FLOODDe Valls Bluff, ARHIGHWAY 33 SOUTH OF DE VALLS BLUFF IS CLOSED WITH WATER OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 617 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS54 KLZK 091743
FFWLZK
ARC095-117-147-092215-
/O.NEW.KLZK.FF.W.0005.160309T1743Z-160309T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1143 AM CST WED MAR 9 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN EASTERN ARKANSAS...
  WOODRUFF COUNTY IN EASTERN ARKANSAS...
  PRAIRIE COUNTY IN CENTRAL ARKANSAS...

* UNTIL 415 PM CST
    
* AT 1142 AM CST...OPPLER RADAR INDICATED WIDESPREAD SHOWERS AND
  THUNDERSTORMS OVER MUCH OF CENTRAL AND SOUTHEAST ARKANSAS. DURING
  THE LAST 24 HOURS...MOST LOCATIONS IN THE WARNED AREA HAVE
  RECEIVED BETWEEN THREE AND FIVE INCHES OF RAINFALL. WITH
  ADDITIONAL HEAVY RAINFALL EXPECTED...FLASH FLOODING IS LIKELY TO
  OCCUR. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRINKLEY...AUGUSTA...DES ARC...CLARENDON...HAZEN...DE VALLS BLUFF...HOLLY
  GROVE...PATTERSON...FREDONIA...ULM...ROE...HUNTER...BARRETTSVILLE...
  ALFREY...ALLENDALE...HALLSVILLE...STUTTGART MUNICIPAL AIRPORT...DOBBS
  LANDING...BRUMMITT AND PEPPERS LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER FLOODED ROADS...TURN AROUND...DON'T DROWN! MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3434 9101 3456 9129 3457 9158 3448 9167
      3449 9168 3492 9169 3492 9180 3504 9180
      3502 9161 3509 9158 3509 9145 3519 9138
      3534 9144 3545 9135 3544 9125 3536 9125
      3535 9104 3501 9104 3500 9115 3492 9115

$$

57
1 follow-up statement
727 
WGUS54 KLZK 092200
FFWLZK
ARC095-117-147-100415-
/O.EXT.KLZK.FF.W.0005.000000T0000Z-160310T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST WED MAR 9 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN EASTERN ARKANSAS...
  WOODRUFF COUNTY IN EASTERN ARKANSAS...
  PRAIRIE COUNTY IN CENTRAL ARKANSAS...

* UNTIL 1015 PM CST WEDNESDAY
    
* AT 359 PM CST...DOPPLER RADAR INDICATED WIDESPREAD SHOWERS AND
  THUNDERSTORMS OVER MUCH OF EASTERN ARKANSAS. DURING THE LAST 24
  HOURS...MOST LOCATIONS IN THE WARNED AREA HAVE RECEIVED BETWEEN
  TWO TO FIVE INCHES OF RAINFALL. WITH ADDITIONAL HEAVY RAINFALL
  EXPECTED...FLASH FLOODING IS LIKELY TO OCCUR. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRINKLEY...AUGUSTA...DES ARC...CLARENDON...HAZEN...DE VALLS BLUFF...HOLLY
  GROVE...PATTERSON...FREDONIA...ULM...ROE...HUNTER...BARRETTSVILLE...
  ALFREY...ALLENDALE...HALLSVILLE...STUTTGART MUNICIPAL AIRPORT...DOBBS
  LANDING...BRUMMITT AND PEPPERS LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER FLOODED ROADS...TURN AROUND...DON'T DROWN! MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3434 9101 3456 9129 3457 9158 3448 9167
      3449 9168 3492 9169 3492 9180 3504 9180
      3502 9161 3509 9158 3509 9145 3519 9138
      3534 9144 3545 9135 3544 9125 3536 9125
      3535 9104 3501 9104 3500 9115 3492 9115

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 11:15 AM CST, 28 minutes earlier.

Area forecast discussion, Mar 9, 11:15 AM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1115 AM CST WED MAR 9 2016

.AVIATION...
WIDESPREAD RAIN...LOW CLOUDS...PATCHY FOG...AND EMBEDDED
THUNDERSTORMS WILL BE THE RULE THROUGH THE PERIOD. IFR TO LIFR
CONDITIONS WILL PREVAIL.
&&

.PREV DISCUSSION... /ISSUED 352 AM CST WED MAR 9 2016/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

THE SHORT OF IT...THE LATEST GUIDANCE SUGGESTS THE AXIS OF
HEAVIEST PRECIP WILL END UP SHIFTING SOUTHEAST OF WHERE PREVIOUS
FORECASTS HAD ADVERTISED. INSTEAD OF THE HEAVIEST RAIN FALLING
OVER WESTERN ARKANSAS...IT NOW APPEARS AREAS CLOSER TO OR SLIGHTLY
EAST OF THE I-30 CORRIDOR WILL BE WHERE THE HIGHEST STORM TOTALS
WIND UP OCCURRING. FORECAST EVENT TOTALS HAVE NOT CHANGED
MUCH...WITH 5-7 INCHES EXPECTED AND LOCALLY HIGHER AMOUNTS
POSSIBLE IN THE HEAVY RAIN AXIS.

THE LONG OF IT...REGIONAL RADAR AND OBSERVATION TRENDS SHOW A
STATIONARY BOUNDARY SITUATED PARALLEL TO AND JUST SOUTH OF THE
ARKANSAS/LOUSIANA BORDER EARLY THIS MORNING. RAINFALL RATES AND
AMOUNTS HAVE BEEN HEAVIEST OVERNIGHT NEAREST TO THIS
BOUNDARY AS A 40-50KT LOW LEVEL JET AIDED IN ASCENT ACROSS IT.
GUIDANCE CONTINUES TO SHOW THE HEAVIEST RAINFALL SHIFTING NORTH
INTO CENTRAL ARKANSAS TODAY. EXPECT TO SEE WIDESPREAD 1-3 INCH
AMOUNTS TODAY AS THE HEAVY RAINS AND ASSOCIATED PRECPITABLE WATER
PLUME SURGE NORTH INTO THE STATE. THE HEAVIEST AMOUNTS SHOULD BE
ALIGNED ROUGHLY ALONG THE I-30/US-67 CORRIDORS...OR WITHIN ABOUT
40-50 MILES EITHER SIDE. A BIT OF A LULL IN RAINFALL IS EXPECTED
LATE TONIGHT AND INTO EARLY THURSDAY MORNING...BUT NOT ENOUGH TO
DROP RAIN CHANCES CONSIDERABLY. THE FORECAST HAS WIDESPREAD
+80-90 PERCENT POPS TODAY THROUGH THE END OF THE SHORT TERM PERIOD
TO ACCOUNT FOR THE SHIFT IN THE HEAVY RAIN AXIS AND NEW FORECAST
AMOUNTS. THAT ABOUT DOES IT FOR THE SHORT TERM PERIOD. NO OTHER
SIGNIFICANT CHANGES WERE MADE TO THE GOING FORECAST.

LONG TERM...FRIDAY THROUGH TUESDAY NIGHT

NOT MANY CHANGES ARE NEEDED TO THE CURRENT LONG TERM FORECAST AS
MODELS ARE CONTINUING TO ADVERTISE A VERY UNSETTLED PATTERN THAT
WILL LAST RIGHT THROUGH THE WEEKEND.

THE CUT OFF UPPER LOW IS ONLY EXPECTED TO DRIFT INTO CENTRAL TEXAS
BY THE TIME THE PERIOD BEGINS. PERIODS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE AS SEVERAL MORE UPPER WAVES MOVE THROUGH AND INTERACT
WITH THE STALLED FRONTAL BOUNDARY. LOCALLY HEAVY RAINFALL WILL
REMAIN A CONCERN BUT THE AMOUNTS TO NOT APPEAR TO BE A HIGH AS WHAT
WILL SEEN IN THE SHORT TERM SECTION OF THE FORECAST.

BY LATE SATURDAY INTO SUNDAY...THE UPPER LEVEL LOW IS EXPECTED TO
TRANSITION TO MORE OF AN OPEN WAVE...LIFT NORTH/NORTHEASTWARD AND
DAMPEN OUT OVER THE OHIO VALLEY...AS THE SOUTHEAST RIDGE FINALLY
DEAMPLIFIES.

RAIN WILL DIMINISH...BUT WILL REMAIN IN THE FORECAST THROUGH
SUNDAY...AS A SMALL BUT POTENT UPPER LOW MOVES DOWN OUT OF THE
ROCKIES AND GIVES THE MEANDERING SURFACE BOUNDARY A PUSH EAST OF THE
REGION.

BY MONDAY...THE UPPER FLOW WILL FLATTEN OUT...AND SURFACE HIGH
PRESSURE WILL MOVE INTO THE REGION. THIS LULL WILL LIKELY NOT LAST
MUCH BEYOND THE END OF THE PERIOD...AS THE OVERALL PATTERN REMAINS
AMPLIFIED AND ACTIVE.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.
&&

AVIATION...57
Hazardous weather outlook, Mar 9, 10:35 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1035 AM CST WED MAR 9 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101125-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1035 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HEAVY RAIN WILL CONTINUE TODAY AND TONIGHT
AS A VERY SLOW MOVING STORM SYSTEM WOBBLES TOWARD
ARKANSAS FROM MEXICO.

FOUR TO SIX INCHES OF ADDITIONAL RAIN /AND LOCALLY HIGHER
AMOUNTS/ IS EXPECTED FROM SOUTHWEST THROUGH CENTRAL INTO
NORTHEAST ARKANSAS. THIS INCLUDES AREAS FROM TEXARKANA /MILLER
COUNTY/ AND EL DORADO /UNION COUNTY/ TO LITTLE ROCK /PULASKI
COUNTY/ AND NEWPORT /JACKSON COUNTY/.

TWO TO FIVE INCHES OF RAIN HAS ALREADY FALLEN IN SOME OF
THESE AREAS THROUGH DAWN WEDNESDAY. WITH SEVERAL INCHES
MORE...FLASH FLOODING IS LIKELY. WATER WILL FLOW OVER ROADS...
WITH CLOSED ROADS EXPECTED. THIS WILL LIKELY INCLUDE HIGHLY
TRAVELED ROADS SUCH AS STATE HIGHWAYS. HOMES AND BUSINESSES
WILL BE THREATENED BY HIGH WATER IN PLACES...AND SOME HIGH
WATER RESCUES MAY BECOME NECESSARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD PRECIPITATION REMAINS ON THURSDAY...WITH ANOTHER
ONE TO TWO INCHES OF RAIN IN THE SOUTHEAST HALF OF ARKANSAS.
THIS WILL MAKE AN ALREADY BAD FLASH FLOOD SITUATION WORSE.

AS RUNOFF FROM THIS RAIN MAKES IT INTO AREA TRIBUTARIES...
MINOR TO MODERATE FLOODING IS IN THE FORECAST ON MOST RIVERS.
SOME OF THESE RIVERS WILL REMAIN HIGH FOR SEVERAL WEEKS.

THIS EVENT WILL FEATURE LITTLE TO NO SEVERE WEATHER. SEVERE
STORMS SHOULD MOSTLY REMAIN TO THE SOUTH ALONG THE GULF
COAST.

THE SLOW MOVING SYSTEM PRODUCING THE RAIN WILL NOT GET OUT OF
HERE UNTIL EARLY NEXT WEEK. THEREFORE...CHANCES FOR SHOWERS
AND A FEW THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY
RAIN AND ANY FLOODING ARE WELCOME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56/46

In the hours before

Local storm report, Mar 9, 10:30 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1030 AM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      MONTICELLO              33.62N 91.79W
03/09/2016                   DREW               AR   EMERGENCY MNGR

            DREW COUNTY EMERGENCY MANAGEMENT REPORTS SEVERAL COUNTY
            ROADS CLOSED DUE TO FLOODING.

&&

MBROWN
Local storm report, Mar 9, 10:36 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1036 AM CST WED MAR 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      PINE BLUFF              34.21N 92.02W
03/08/2016                   JEFFERSON          AR   EMERGENCY MNGR

            MANY ROADS IN AND AROUND PINE BLUFF WERE REPORTED WITH
            WATER OVER THEM AND IMPASSIBLE. THESE INCLUDE GLENDALE
            ROAD AT HIGHWAY 54, SUMMERS ROAD, AND 34TH AND 1ST STREET
            IN THE CITY OF PINE BLUFF.

&&

61

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:12 PM CSTSpecial Weather StatementLZKIndependence, Jackson, White48 min
Mar 8, 7:56 PM CSTRiver Flood AdvisoryLZKYell36 hr
Mar 8, 8:42 PM CSTRiver Flood AdvisoryLZKPulaski36 hr
Mar 8, 10:57 PM CSTSpecial Weather StatementLZKOuachita33 min
Mar 9, 12:34 AM CSTFlash Flood WarningLZKArkansas, Bradley, Cleveland, Desha, Drew, Jefferson and 1 more6 hr
Mar 9, 12:44 AM CSTFlash Flood WarningLZKBradley, Calhoun, Cleveland, Dallas, Ouachita6 hr
Mar 9, 6:26 AM CSTRiver Flood WarningLZKAshley, Bradley, Cleveland, Drew8 days
Mar 9, 8:42 AM CSTRiver Flood WarningLZKArkansas, Desha, Lincoln5 days
Mar 9, 10:20 AM CSTFlash Flood WarningLZKArkansas, Bradley, Calhoun, Cleveland, Dallas, Drew and 4 more6 hr
Mar 9, 11:32 AM CSTRiver Flood AdvisoryLZKClay36 hr
Mar 9, 11:52 AM CSTRiver Flood WarningLZKFulton, Sharp3 days
Mar 9, 11:52 AM CSTRiver Flood WarningLZKLawrence, Randolph4 days
Mar 9, 11:53 AM CSTRiver Flood WarningLZKRandolph66 hr
Mar 9, 12:44 PM CSTRiver Flood WarningLZKIndependence, Jackson24 hr
Mar 9, 12:44 PM CSTRiver Flood WarningLZKPrairie, White, Woodruff24 hr
Mar 9, 12:44 PM CSTRiver Flood WarningLZKPrairie24 hr
Mar 9, 12:44 PM CSTRiver Flood WarningLZKArkansas, Monroe40 days
Mar 9, 1:12 PM CSTRiver Flood WarningLZKWhite4 days
Mar 9, 1:17 PM CSTRiver Flood WarningLZKJackson, Woodruff17 days
Mar 9, 3:50 PM CSTFlash Flood WarningLZKArkansas, Bradley, Calhoun, Cleveland, Dallas, Desha and 5 more6 hr
Mar 9, 3:57 PM CSTFlash Flood WarningLZKClark, Grant, Hot Spring, Pike6 hr
Mar 9, 4:17 PM CSTFlash Flood WarningLZKLonoke, Pulaski, Saline6 hr
Mar 9, 5:28 PM CSTSpecial Weather StatementLZKDesha32 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.